Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 23, NWS Wakefield, VA

April 28, 2002Pasquotank County, Perquimans County, North Carolina

NWS Wakefield, VA issued this severe thunderstorm warning at Apr 28, 2002, 9:01 PM EDT for Pasquotank County, Perquimans County, North Carolina. It was in force for 44 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 28, 2002, 9:01 PM EDT (01:01 UTC)
Expired
Apr 28, 2002, 9:45 PM EDT
In force
44 min
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties Pasquotank County, NC, Perquimans County, NC

The radar

The Norfolk radar (KAKQ), 104 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 9:29 PM EDTThunderstorm WindElizabeth City, NCWind gust moved large building/work shop, and tore front out of building.
Apr 28, 9:33 PM EDTThunderstorm Wind 50 MEcg Cst Grd Air Stn, NCWind gust of 58 mph reported by ASOS.
Apr 28, 9:40 PM EDTHail 0.88Hertford, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 6:45 PM EDTTornado WatchSPC3 hr

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 1.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2002-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1496 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2002-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 288 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1496 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
904 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
288 m²/s²
0-3 km storm-relative helicity
383 m²/s²
Significant tornado parameter
2.8
Supercell composite
12.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

210 
WUUS51 KAKQ 290101
SVRAKQ
NCC139-143-290145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
900 PM EDT SUN APR 28 2002

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PASQUOTANK COUNTY IN NORTHEAST NORTH CAROLINA
  PERQUIMANS COUNTY IN NORTHEAST NORTH CAROLINA

* UNTIL 945 PM EDT

* AT 900 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NICANOR...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  SMITHTOWN AT 905 PM
  PARKVILLE AND CHAPANOKE AT 910 PM
  PASQUOTANK AND OKISKO AT 915 PM
  SYMONDS CREEK AND NIXONTON AT 925 PM
  WEEKSVILLE AND BOB WHITE FORK AT 930 PM
  LISTERS CORNER AT 935 PM

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS.
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR.

THIS IS A DANGEROUS STORM. STAY AWAY FROM WINDOWS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

$$

GINGRICH

LAT...LON 3647 7654 3631 7664 3607 7613 3627 7600

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 6:40 PM EDT, 2 hours 21 minutes earlier.

Area forecast discussion, Apr 28, 6:40 PM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR TORNADO WATCH IN WWA SECTION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
640 PM EDT SUN APR 28 2002

UPDATING ALL PRODUCTS FOR TORNADO WATCHES WHICH NOW COVER ENTIRE CWA.

AREAS OF CONCERN...CURRENTLY WATCHING 3 POSSIBLY TORNADIC CELLS OVR
S CENTRAL VA COUNTIES. ANTHR CELL CROSSING DC AREA ATTM MAY AFFECT
MD EASTERN SHORE COUNTIES IN A FEW HOURS.

MORE LATER...

FCSTID = 20
SBY   53  69  42  70 /  30   0   0  20
OXB   54  65  43  65 /  30   0   0  20
ECG   62  74  46  73 /  20   0   0  10
ORF   63  70  50  71 /  20   0   0  10
PHF   58  71  45  70 /  30   0   0  10
AKQ   57  73  44  72 /  30   0   0  10
RIC   56  71  42  71 /  30   0   0  10
FVX   55  72  42  71 /  30   0   0  10

.AKQ...
MD...SCA ATLC CSTL WTRS FENWICK ISL TO CHINCOTEAGUE. TORNADO WATCH
ALL ZONES UNTIL 10 PM.

NC...SCA ATLC CSTL WTRS NC/VA BRDR TO CURRITUCK BCH LGT...CURRITUCK
SND. TORNADO WATCH ALL ZONES UNTIL 10 PM.

VA...SCA ATLC CSTL WTRS CHINCOTEAGUE TO NC/VA BRDR...CHES BAY.
TORNADO WATCH UNTIL 900 PM EDT SUNDAY FOR ZONES
VAZ048>049...VAZ060>062...VAZ069. TORNADO WATCH ALL OTHER AREAS
UNTIL 10 PM.

CULLEN

In the hours before

Special weather statement, Apr 28, 4:50 PM EDT, 4 hours 11 minutes before
VAZ048-049-060>062-069-290100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
450 PM EDT SUN APR 28 2002

...A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT...

THE WATCH INCLUDES THE FOLLOWING COUNTIES...

IN VIRGINIA...

  CUMBERLAND...FLUVANNA...GOOCHLAND...LOUISA...POWHATAN AND PRINCE
  EDWARD.

SEVERE THUNDERSTORMS ARE OCCURRING ACROSS THE SHENANDOAH VALLEY.
THESE STORMS WILL CONTINUE MOVING EAST THROUGH THE BLUE RIDGE
AND THE EASTERN VIRGINIA PIEDMONT THROUGH THE LATE AFTERNOON AND
EARLY EVENING HOURS.

WIND GUSTS TO 60 MPH...LARGE HAIL...FREQUENT DANGEROUS LIGHTNING AND
RAINFALL RATES OF ONE INCH PER HOUR ARE POSSIBLE WITH THESE STORMS.
ISOLATED TORNADOES ARE ALSO POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

CULLEN
Local storm report, Apr 28, 7:53 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
753 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    E CHASE                   VA   .75 INCH HAIL
04/28/02   MECKLENBURG                    REPORTED BY
SPOTTERS

0725 PM    SOUTH HILL                VA   .75 INCH HAIL
04/28/02   MECKLENBURG                    REPORTED BY
SPOTTERS

0725 PM    SOUTH HILL                VA   1.50 INCH HAIL
04/28/02   MECKLENBURG                    HAIL FROM 715 TO 725
                                          PMREPORTED BY SPOTTERS

0720 PM    SOUTH HILL                VA   1.75 INCH HAIL
04/28/02   MECKLENBURG                    REPORTED BY
SPOTTERS

0745 PM    IN TOWN EMPORIA           VA   .75 INCH HAIL
04/28/02   EMPORIA                       REPORTED BY SPOTTERS AT
                                          RTE 58 AND MARKET ST.
Local storm report, Apr 28, 8:40 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
840 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    E CHASE                   VA   .75 INCH HAIL
04/28/02   MECKLENBURG                    REPORTED BY

0720 PM    SOUTH HILL                VA   1.75 INCH HAIL
04/28/02   MECKLENBURG                    REPORTED BY

0725 PM    SOUTH HILL                VA   .75 INCH HAIL
04/28/02   MECKLENBURG                    REPORTED BY

0725 PM    SOUTH HILL                VA   1.50 INCH HAIL
04/28/02   MECKLENBURG                    HAIL FROM 715 TO 725
                                          PMREPORTED BY

0745 PM    IN TOWN EMPORIA           VA   .75 INCH HAIL
04/28/02   EMPORIA                        REPORTED BY

0745 PM    5 E SKIPPERS              VA   WIND DAMAGE
04/28/02    TRAILERS FLIPPED HOUSES
                                          DAMAGED REPORTED BY

0800 PM    EMPORIA                   VA   TORNADO
04/28/02   DORCHESTER                     TORNADO SIGHTED AT 301
                                          AT 301 AND I95 BY TRUCKER

0805 PM    SW CAMBRIDGE CHURCH CREEK MD   .75 INCH HAIL
04/28/02   GREENSVILLE                    SEVERAL REPORTS OF TORNADO
                                          SIGHTINGS FROM TAYLOR
                                          ISLAND TO CHURCH
                                          CREEKREPORTED BY

CY
Local storm report, Apr 28, 8:51 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD,VA
851 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    E CHASE                   VA   .75 INCH HAIL
04/28/02   MECKLENBURG                    REPORTED BY SPOTTER

0720 PM    SOUTH HILL                VA   1.75 INCH HAIL 04/28/02
MECKLENBURG                               REPORTED BY SPOTTERS

0725 PM    SOUTH HILL                VA   .75 INCH HAIL
04/28/02   MECKLENBURG                    REPORTED BY SPOTTERS

0725 PM    SOUTH HILL                VA   1.50 INCH HAIL
04/28/02   MECKLENBURG                    HAIL FROM 715 TO 725 PM
                                          REPORTED BY SPOTTERS

0745 PM    IN TOWN EMPORIA           VA   .75 INCH HAIL
04/28/02   EMPORIA                        REPORTED BY PUBLIC

0745 PM    5 E SKIPPERS              VA   WIND DAMAGE
04/28/02   GREENSVILLE                    TRAILERS FLIPPED... HOUSES
                                          DAMAGED  ROOF OFF REPORTED
                                          BY PUBLIC

0800 PM    EMPORIA                   VA   TORNADO
04/28/02   EMPORIA                        TORNADO SIGHTED AT 301 AND
                                          I95 BY TRUCKER REPORTED BY
                                          RDU

0805 PM    SW CAMBRIDGE CHURCH CREEK MD   TORNADO
04/28/02   DORCHESTER                     SEVERAL REPORTS OF TORNADO
                                          SIGHTINGS FROM TAYLOR
                                          ISLAND TO CHURCH
                                          CREEKREPORTED BY EMA

CY/BH

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 8:20 PM EDTTornado WarningAKQHertford, Northampton45 min
Apr 28, 8:23 PM EDTSevere Thunderstorm WarningAKQGates32 min
Apr 28, 9:12 PM EDTTornado WarningAKQChowan28 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.